Professionals

Obesity Symposium

2nd Annual Obesity Symposium

Jointly provided by: Memorial Health System and SIU School of Medicine

Dec. 2, 2016 | 8:30 a.m. - 3:30 p.m.
Memorial Center for Learning and Innovation | Springfield, IL
For all healthcare providers | Total CE/CMEs: 6 hours | Cost: Free

This provider-focused event features prominent specialists dedicated to improving the health of our communities through weight loss and obesity medicine.

Learning Objectives:

  • Describe the types of medications that may be indicated for weight loss and when to and not to use them. 
  • Describe the relationship between PCOS, infertility and obesity and practical treatment options to address the problem. 
  • Understand childhood obesity and practical application of the Division of Responsibility. 
  • Identify new bariatric surgery procedures. 
  • Understand the science behind obesity

A free box lunch will be provided. For more information, call Memorial's Healthline at 217-788-3333.

Register Now

Symposium Presenters

In order of presentation:

David Sandercock, MD

Dr. Sandercock is a physician at Memorial Physician Services—Koke Mill. He is a graduate of Southern Illinois University School of Medicine in Springfield, where he completed a combined residency in internal medicine and pediatrics. He is board certified in internal medicine and pediatrics.

Amanda O'Brien, MD

Dr. Amanda O'Brien earned her medical degree and completed her obstetric and gynecology residency at Southern Illinois University School of Medicine. She has received special training for the da Vinci Surgical System, breakthrough robotic technology offer at Memorial Medical Center, for patients requiring gynecologic procedures.

Teena John, MD

Dr. Teena John received her medical degree from Sri Ramachandra Medical College & Research Institute (a Harvard Medical International institution), in Madras, India. She completed her residency at Southern Illinois University School of Medicine in Springfield and is board certified in pediatrics.

Adam Reid, MD

Dr. Reid is a general surgeon with Southern Illinois University School of Medicine and the Southern Illinois Trauma Center. He is a graduate of SIU School of Medicine in Springfield, where he completed a residency in general surgery. He completed fellowships in minimally invasive and bariatric surgery at Wake Forest University Baptist Medical Center and surgical critical care at Yale-New Haven Hospital. Dr. Reid is board certified in general surgery and surgical critical care through the American Board of Surgery.

Orlando Icaza, Jr., MD, FACS

Dr. Icaza is a general surgeon with Springfield Clinic, specializing in bariatric and laparoscopic surgery. He is a graduate of the University of Missouri-Columbia School of Medicine and completed his residency at Southern Illinois University School of Medicine in Springfield. He is board certified by the American Board of Surgery.

Erin Spenner, MS, RD, LDN

Erin Spenner is a registered dietitian and certified diabetes educator working at the Memorial Weight Loss and Wellness Center. She has achieved a bachelors of science from University of Illinois and a masters from Illinois State. She has presented at several conferences around Illinois and is excited to bring you some of the latest information in diabetes education and treatment today.

Cheri Harrison, MS, LCPC

Cheri Harrison is the pediatric program coordinator at the Memorial Center for Healthy Families. She has worked with children, adolescents and their families for over eleven years and enjoys helping children and families learn to overcome their challenges and work toward reaching their goals. Cheri is a licensed clinical professional counselor in the state of Illinois. She earned her Bachelor of Arts degree in Psychology from Eastern Illinois University and her Master of Science degree in Clinical Psychology and Community Mental Health from Western Illinois University.

Franziska Huettner, MD

Dr. Franziska Huettner is an Assistant Professor in the Institute for Plastic Surgery at SIU. She completed her General Surgery training at UIC in Peoria in Illinois, Plastic Surgery training at UAB in Birmingham, Alabama and additional subspecialized training in Aesthetic Surgery of the Face and Body at the Cleveland Clinic in Cleveland, Ohio. She is board certified in Plastic and Reconstructive, as well as in General Surgery and is widely published in her field. She is excited to bring you an overview of treatment options for body contouring and reshaping after losing weight.

Jennifer Ratliff, PharmD

Jennifer Ratliff is a Clinical Staff Pharmacist at Memorial Medical Center. She received her B.S. from St. Louis College of Pharmacy and is Board Certified in Pharmacotherapy. She serves as a Pharmacy Practice Residency preceptor for the Acute Care Unit-Based Medication Therapy Management learning experience as well as an optional learning experience in bariatric surgery.

Agenda & Breakout Sessions

7:30-8:00            Set-up

8:00-8:30            Registration & Welcome

8:30-9:00            Obesity Medicine – David Sandercock, MD (30 min)

9:00-9:30            PCOS, Infertility and Obesity – Amanda O’Brien, MD (30 min)

9:30-10:00          Childhood Obesity – Teena John, MD (30 min)

10:00-10:15        Break

10:15-10:45        New Approaches in Bariatric Surgery Part1 – Adam Reid, MD (30 min)

10:45-11:15        New Approaches in Bariatric Surgery Part2 – Orlando J. Icaza, MD, FACS (30 min)   

11:15-11:45        TBD (30 min)

11:45-12:30        Lunch   (MCLI 1B/1A)

12:30-1:30          Breakout Session 1 (60 min)

A.  Diabetes and Obesity – Managing Blood Glucose without Causing Weight Gain – Erin Spenner, MS, RD, LDN, CDE
B.  The Division of Responsibility for Raising Healthy Eaters – Cheri Harrison, MS, LCPC
C.  Body Contouring after Dramatic Weight Loss – Franziska Huettner, MD
D.  Medication considerations after bariatric surgery – Jennifer Ratliff, PharmD
E.  Targeting fat physiology for treatment of metabolic disorders– TBD

1:30-1:45             Break

1:45-2:45             Breakout Session 2 (60 min)

A.  Diabetes and Obesity – Managing Blood Glucose without Causing Weight Gain - Erin Spenner, MS, D, LDN, CDE
B.  The Division of Responsibility for Raising Healthy Eaters – Cheri Harrison, MS, LCPC
C.  Body Contouring after Dramatic Weight Loss – Franziska Huettner, MD
D.  Medication considerations after bariatric surgery – Jennifer Ratliff, PharmD
E.  Targeting fat physiology for treatment of metabolic disorders– Joe Kurian, PhD

2:45-3:45             Panel Discussion & Wrap Up & Evaluation (60 min)

Free CME/CEU Event

6 CME/CEUs available for Physicians, Registered Nurses, Registered Dietitians, Physical Therapist, Licensed Clinical Social Workers, Licensed Clinical Professional Counselors, and Pharmacists.  

This activity has been planned and implemented in accordance with the accreditation requirements and policies of the Accreditation Council for Continuing Medical Education through the joint providership of Southern Illinois University School of Medicine and Memorial Health System. The SIU School of Medicine is accredited by the ACCME to provide continuing medical education for physicians.

Credit:

The SIU School of Medicine designates this live activity for a maximum of 6.00* AMA PRA Category 1 Credits™. Physicians should claim only the credit commensurate with the extent of their participation in the activity.

Disclosure Policy:

It is the policy of Southern Illinois University School of Medicine, Office of Continuing Professional Development, to ensure balance, independence, objectivity and scientific rigor in all its educational programs. All faculty participating in these programs are expected to disclose to the program audiences any real or apparent conflicts of interest related to the content of their presentation.